This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
If bipolar mood disorder can lead to drug use, and, if methamphetamine use can lead to a "mood disorder", how can you tell which one is causing the other, or which one was the original problem??
Jake is 21 and he first started using meth 2-1/2 years ago. He used regularly for about 6 months, then went through rehab and counseling for a few months. Since rehab, (for the past 1-1/2 years) we believe he has used meth off and on -- we don't know how much, but nothing like in the beginning before rehab. We are very worried, from hearing how addictive meth is, though, that he will relapse back to meth addiction and dig himself a hole again. There are so many bad influences around. Most of the people his age around here are using drugs, so not many other people to hang around with. Jake claims he has not used meth for 6 months, but we don't know whether to believe him or not. He has been lying quite a bit about various things, who he's with, where he is, etc.
Last week, after approx 2-3 months of being around positive people (girlfriend, brother, cousin) and we're pretty sure keeping fairly clean, he saw a family practioner (with special interest in ADD) because we thought Jake showed many, many signs of adult ADD (personality that is fun-loving, "living on the edge", impulsive actions, impulsive spending of money, everything done to the extreme/excess, attention/concentration issues, always has to be fidgeting, sensitive, emotional, accident prone, nothing ever goes smoothly, addictive personality, relationship difficulties, etc).
The doctor asked many questions, and gave him 2 questionaires, one for ADD and the other for bipolar. The ADD questionaire showed him answering approx. 2/3 yes and 1/3 no as to having ADD. The bipolar questionaire showed him answering 13 out of 13 yes for bipolar. The doctor said yes, it appeared he more than likely has ADD, but with the past drug issue and the questionaire results, he suspected Jake also could have rapid cycling biopolar. He is having Jake try Risperdal.
I have read tons about ADD, bipolar, and about efects of methamphetamine use. Jake sounds extremely like both ADD and bipolar. But, now I am so confused. I read that using meth can cause a "mood disorder". And, I have read that bipolar mood disorder can lead to drug use. How do we know which was his original problem? And, will the Risperal help Jake if the meth use/brain cell damage is what caused this mood disorder they think he has? Or will the medication only help if bipolar is the original problem???
We're thinking... this past year and a half, was he actually on meth these times when we suspected it due to his behavior? Or, were we wrong and he actually was in a manic state?? The descriptions of behaviors in both of these situations both make sense.
Again, are chances good that the Risperdal will help him? We don't know if meth caused the mood disorder, or if the mood disorder is causing him to want to do the meth.
You have certainly done your research and are approaching this problem very intelligently. But you have also approached the edge of official knowledge, and in the end, all you will be able to do now is experiment with Risperal or any other medications. These labels don't do well with the commonality betweeen these two issues, and that is the behavior you have described for Jake. I would concentrate on the treatment and not let yourself get confused by the nomenclature, which in the end, is not going to make the difference.
I am new to this forum and can't believe how many problems people have that are so similar to my experiences with myself, family and freinds. I went through this situation almost identical with my sister, except it was cocaine and alcohol, rather than meth. our family went around and around, like it sounds like you are, and we came to the conclusion that it really only mattered where she was at today, not how she got there. You might never know the answer to the questions you are posing, what matters is what the treatment is for the condition as it is today. My sister attempted suicide last Saturday and had to be intubated and almost suceeded. Our whole family goes around and around about maybe this, what if that, etc. etc. and really none of that matters.That is the reason I even found this site, looking for answers. A word of caution about ADD, sometimes stimulants are used for their paradoxical effect on controlling the symptoms, you might want to be sure the doctor knows there was a meth addiction involved. My sister is very manipulative and seems to know how to convince the doctors to give her the meds. she "needs". She's on a dual-diagnosis unit for at least 3 days, then.... we'll see. Good luck!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.